Alright, so I accidentally took 10 units of lantus instead of 10 units of apidra. My normal dose of lantus is 26 units which I take all in one dose at 2pm. Romans matters worse my blood glucose right now is almost 300 since I ate a large dinner out with family and, like the wise girl I’m being today, left my apidra in my other purse. I’m worried about giving myself any apidra now after giving myself an extra 10 units of lantus but also want to bring down this high…I guess this was bound to happen eventually. Does anyone have any advice? Thanks!!
I've never done it, so don't really know, but one thing I would be sure to do is test really often over the next 24 hours. You have around 30% more basal insulin in your system than you're used to, so you may have to snack regularly to keep your bg up.
I don't know how long lantus takes to kick in, but it surely will. If it were me I wouldn't take any apidra. Someone more knowledgeable may say differently?
In the scope of things, this is a minor error. Think about taking apidra in your normal dose of 26 units of lantus. That would be truly epic. In this case, you took an extra 10 units of lantus on top of your normal 26. It will cause your blood sugar to slowly drop over the next 24 hours, but not sharply. I would take a very modest correction bolus and then make sure you go to bed a bit high. Then set your alarm to wake you up every three hours and correct with some glucose tabs if needed.
Bottom line, you may drift low over the next 24 hours, but probably no sharply.
You truly understand the science... Thanks.
Yes, correct that high, but do it conservatively using less Apidra than you normally would. You probably won't be able to avoid a low from twice the Lantus, so test & keep glucose at hand.
I agree you need to get your BG down if you are at 300, and yes the lantus will probably bring you down having and additional 10 units than you normally take, however it will do it slowly. I'd advise a modest correction of apidra. And then test very frequently and correct as needed. Much better the additional lantus, than messing up and taking too much apidra. Also I'd mark the pens in some way so at a quick glance you know you have the right pen. Years ago before pens were around back in the good old days of Regular and NPH...and having to mix your own insulins. I'd mark the Regular vial with a piece of black electrical tape. It made it at a very quick glance noticable it was the Regular insulin. I think it helped avoid mistakes such as this.
Thanks everyone for the advice. I went ahead and did a modest correction and am armed with skittles fun packs by the bedside I case of some overnight lows. I am glad i didn’t mess up the other way though, I’d be waaaay more concerned about that. I just switched back from using insulin pens to vials though I can’t complain since I get my meds deeply discounted through a free clinic here in chi town. The vials look EXACTLY the same, I’m definately going to start wrapping a rubber band around my lantus from now on to make sure this doesn’t happen again! IN, USA
When I was using pens, I kept the Lantus and Humalog in different rooms. The Lantus in the bedroom and the Humalog in the dining room.